The statins controversy: does it lead to faster ageing?

news
29 September 2015

Statins and heart disease go hand in hand. The moment your doctor realises your cholesterol levels are soaring and you are at a risk of developing heart disease there are high chances that he or will put you on a course of statins, which are cholesterol-lowering drugs.

But there is now a controversy about whether these drugs lead to faster ageing. A new study, widely publicized in the media, says that they speed up the process of ageing and lead to mental and physical decline.

Previously too, a study had claimed side effects of statins outweigh their benefits.  According to the scientists, statins badly affect stem cells, the internal medical system which repairs damage to our bodies and protect us from muscle and joint pain as well as memory loss.

Lead author Reza Izadpanah of the Tulane University said that the people who used statins as a preventative medicine for health should think again as their research showed they might have general unwanted effects on the body which could include muscle pain, nerve problems and joint problems.

In the study, scientists treated stem cells with statins under laboratory conditions found that after a few weeks the cholesterol-busting treatment had a dramatic effect. Also read side-effects of statins.

The researchers found that the heart drug prevented stem cells from performing their main functions, to reproduce and replicate other cells in the body to carry out repairs. In addition, they found the statins prevented stem cells from generating new bone and cartilage and it also increased ageing.

But a report in London's Guardian has another take on the statin-ageing link, which was front-paged in the Daily Express as statins are the most commonly prescribed drug in the UK.

The report points out that while these findings are interesting and potentially important, there's quite a large leap from these studies of minced fat cells to the conclusion that being treated with statins will lead a person to age prematurely.

Science doesn't yet fully understand what mechanisms at a cellular level cause aging. Stem cell proliferation speed is associated with aging. However, it is not the only mechanism that has been shown to be, and which ones are causal has not really been determined.

Interestingly, another study recently reported that statins could slow aging, as they were found to be associated with longer telomere length.

Telomeres are the areas at the end of the chromosomes, 23 pairs of which contain the DNA in each cell in your body. They are areas of repetitive DNA, thought to protect the chromosome itself from deterioration, and their shortening has been associated with premature aging.

This study measured telomerase activity in the blood of people who were either undergoing statin treatment or were not, and found it was increased in those on statins. Telomerase activity is associated with longer telomeres.

Statins do have side effects, all medication does to some extent. And some of those side effects reported could also be deemed to be signs of premature aging. Memory loss and weakness or fatigue are both listed under 'uncommon side effects' on the NHS website. But these are alongside a cautionary note, describing a study that found little evidence of a difference in side effect symptoms between people on statins and those given an inert placebo medication.

Given that statins are often prescribed at a time in someone's life when they might feasibly be starting to experience some of the 'symptoms' of aging, it can be hard to tease out whether such changes are due to a medication or not.

Of course, it's perfectly possible that statins can improve some biological functions associated with aging and worsen others. Any decision to prescribe a medication needs to weigh up the potential benefits and the potential harms, and should be a decision between a GP or consultant and a patient. Headlines that extrapolate from one cell culture study and use causal language won't make these decisions any easier and if anything are more likely to confuse patients and their physicians, suggests The Guardian.





 search domain-b
  go